Get your full text copy in PDF
Jiro Abe, Taku Sato, Ryota Tanaka, Toshimasa Okazaki, Satomi Takahashi
(Department of Thoracic Surgery, Miyagi Cancer Centre, Natori, Miyagi, Japan)
Am J Case Rep 2016; 17:880-882
Nivolumab is an anti-PD-1 immune checkpoint inhibitor that was recently developed for cancer immunotherapy. In the clinical trials of nivolumab, its adverse effects were reported to be less likely than those of conventional anti-cancer agents; however, after practical clinical distribution, it has come to be known that nivolumab induces various immune-related adverse events.
CASE REPORT: A 58-year-old male with a recurrence of lung adenocarcinoma was treated with nivolumab. Only four days after the initial administration of nivolumab, the patient presented with unbearable restlessness and distress that was resistant to all therapeutic agents used, and it gradually became worse. He finally came to need deep sedation despite his cancer status being stable during the course. Clinical tests including magnetic resonance imaging, cerebrospinal fluid cytology, and antibodies of paraneoplastic syndrome exhibited no signs of encephalitis or another possible cause of the neuropathy. The diagnosis of akathisia could be made only by his somatoform presentation. It was uncertain whether or not this complication was correlated with the activation of his immune system.
CONCLUSIONS: Anti-immune check point inhibitors may induce many unknown adverse events. Severe akathisia induced by nivolumab, as in our case, has not been reported yet. Collecting every adverse event of nivolumab may be important to make a better algorithm to manage its huge variety of complications.